Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

History of D&C due to miscarriage. Taken Cytotec due to incomplete procedure. How long for tablets to take effect?

hi .i had an d and c done because of an early miscarriage (8 weeks)... that proved incomplete by a later ultrasound ...was given 7 cytotec tablets 1 taken vaginally and 3 taken orally and 4 hrs after the remaining 3 tablets taken orally....20 hrs after cramping but no bleeding long does it take for the tablets to go into effect?or do i need to get another dosage or a second d and c?
Asked On : Wed, 20 Feb 2013
Answers:  1 Views:  40
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
General & Family Physician 's  Response
Hello, thanks for using HCM.
Cytotec is a prostaglandin which causes ripening of the cervix and induces uterine contractions and or labour if given at the right dosage. However, the duration of onset depends on the method or route of admission and also on the dosage.
One table of cytotec (200mcg) if properly inserted into the posterior fornix (inside the vaginal) is usually enough to induce contractions even in primigravidas (women with first pregnancy) while multigravidae will require as small as one quarter of a cytotec tablet vaginally to have contractions. Three tablets of cytotec taken at once orally has the same effect as a single tablet taken vaginally.
The onset of contractions in the above two methods is usually after 4 hours.
It would have been of great help if the volume of retained product was mentioned after the ultrasound because if small medical treatment with cytotec or ergotamine derivative (not used in some areas) would be okay. However, the next mangement will depend on your clinical presentation,if you are having per vaginal bleedings that are continuing despite the intake of the cytotec then another uterine evacuation will be required. For now, assumming therre is no bleeding or its not worrisome, lets just wait and see how it evolves. You need to be on antibiotics.
Best regard and hope this helps.
Answered: Thu, 21 Feb 2013
I find this answer helpful

4 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor